Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 108, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 12:29 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2017, 12:29 PM PDT (19:29 UTC)
- Expired
- Sep 8, 2017, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 143 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 3:26 PM PDT | FLASH FLOOD | 12 Ese Wonder Valley, CA | SIGNIFICANT FLOODING OCCURRED ON HIGHWAY 62 AT IRONAGE ROAD. LARGE AMOUNT OF WATER AND DEBRIS REPORTED ON THE ROADWAY, ONE LARGE SEMI TRUCK BECAME STUCK TIRE DEEP TRYING TO CROSS THE FLOODED WASH. MULTIPLE ADDITIONAL VEHICLES BECAME STUCK AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WGUS55 KVEF 081929
FFWVEF
CAC071-082230-
/O.NEW.KVEF.FF.W.0108.170908T1929Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1229 PM PDT FRI SEP 8 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central San Bernardino County in southern California...
* Until 330 PM PDT
* At 1228 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo
Valley and Pioneertown.
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3439 11640 3439 11550 3411 11546
3412 11552 3407 11555 3409 11560 3403 11560
3403 11600 3407 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
Lericos2 follow-up statements
358
WGUS75 KVEF 082111
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
211 PM PDT FRI SEP 8 2017
CAC071-082230-
/O.CON.KVEF.FF.W.0108.000000T0000Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
211 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 208 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain moving towards the warned area increasing the threat for flash
flooding.
Some locations that will experience flooding include...
Highway 62, Amboy Road, Twentynine Palms, Yucca Valley, Twentynine
Palms Base, Twentynine Palms Airport, Joshua Tree Lake Campground,
Joshua Tree, Morongo Valley and Pioneertown.
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3439 11640 3439 11550 3411 11546
3412 11552 3407 11555 3409 11560 3403 11560
3403 11600 3407 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
JS807
WGUS75 KVEF 082226
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
326 PM PDT FRI SEP 8 2017
CAC071-082233-
/O.EXP.KVEF.FF.W.0108.000000T0000Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
326 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 330 PM PDT...
Heavy rain continues east of Twentynine Palms and a new Flash Flood
Warning was issued for that area east to Highway 95 and Vidal
Junction through 715 PM. Flooding is no longer expected to pose a
threat west of Twentynine Palms including the Yucca Valley and
Morongo Valley area. Please continue to heed any remaining road
closures.
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3439 11640 3439 11550 3411 11546
3412 11552 3407 11555 3409 11560 3403 11560
3403 11600 3407 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:20 AM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 8, 9:20 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 920 AM PDT Fri Sep 8 2017 .SYNOPSIS...Increasing moisture will lead to extensive coverage of thunderstorms across the southern Great Basin and Mojave Desert today through at least Sunday. Afternoon temperatures will cool well below normal readings through Sunday with the additional cloud cover. && .UPDATE... MCV pushing north into southern Lincoln County this morning with widespread showers and thunderstorms over northeast Clark and southern Lincoln Counties. This feature will continue to track north this morning with some clearing seen over southern Mohave and southern Clark Counties. As the day goes on the atmosphere will again become more unstable, especially in areas that see ample sunshine this morning leading to more widespread showers and thunderstorms this afternoon. Dynamics from the upper low off the California coast will help enhance storm development and with a unidirectional flow we could see training storms that enhances the flash flood threat. Current hires convective models are still hitting areas such as Las Vegas, the Colorado River Basin and eastern San Bernardino County fairly hard this afternoon and evening. Current flash flood watch looks good and only made a few minor changes to the morning forecast. && PREV DISCUSSION 258 AM PDT Fri Sep 8 2017 .SHORT TERM...today through Sunday Tracking two MCVs this morning, one in northern Clark County and a deeper disturbance south of Mohave County. Both features will track northward through the morning hours keeping showers with embedded thunderstorms going in Lincoln and Mohave Counties. As the features pass, a subsidence wake, particularly in Mohave County, should limit today's storms to later in the day. Deep monsoon moisture is snaking up the Colorado River Valley out of the Gulf of California as response to an enhancing southerly flow between a vort max diving south along the California coast and an upper ridge parked over the Four Corners. As such, an increase in moisture is expected, with expected PWAT values being a raised 1"- 1.5" today and 1"-2" by Saturday. Increasing moisture and instability will be aided by upper-level diffluence associated with the closing low off the SoCal coast. With added dynamics, extensive thunderstorm coverage is expected this afternoon, mainly across Lincoln, Clark, Mohave and eastern San Bernardino Counties. Weak bulk shear may help generate more organized convection, mainly in areas of broken cloud cover and increased differential heating and along a north-south moisture/instability boundary from Tonopah, NV down to Yucca Valley, CA. Conditions will remain favorable for flash flooding through the weekend. A Flash Flood Watch remains in effect from 9AM this morning through 5AM Monday for Mohave, Clark, Lincoln, southern portion of Nye, and eastern San Bernardino Counties. As moisture transport becomes more southeasterly Saturday night it advect moisture further west, an extension to the Flood Watch to include all of San Bernardino and Inyo Counties may be needed. .LONG TERM...Monday through Thursday. By Monday morning guidance suggests that advection of new moisture into the region will be subsiding and the closed low off the California coast will shift west out to sea slightly. This is likely to result in somewhat less active conditions for Monday with the better forcing further west. That said, low-grade monsoon moisture will remain in place across much of the region allowing for at least some terrain driven storms, with the best overall chances along the western edge of the forecast area. Monday night into Tuesday will likely see the closed low begin to shift north and gradually begin to fill as it moves toward the Bay Area. This will continue the downward trend in convection, with storms becoming increasingly limited to the higher terrain of the southern Great Basin. By Wednesday, the low is expected to get caught up in the mean flow and eject east across the Great Basin as a shortwave. As it does, it will likely result in increased southwesterly breezes across the forecast area. This will also begin to scour out a great deal of the moisture in place. Just as the shortwave ejects east, another trough digs along the western CONUS Thursday and Friday, signaling a possible transition to a more fall-like pattern with overall cooler, drier, but occasionally breezy conditions. && .AVIATION...For McCarran...Drainage will continue through the morning with typical diurnal pattern setting up after sunrise. A gusty south wind will set up late this morning with speeds between 10-13 knots and gusts up to 20 knots. Widespread thunderstorms are anticipated this afternoon and through the weekend. All flight corridors will likely thunderstorms from this morning through the evening hours and possibly overnight. Chances exist today for thunderstorms in the vicinity and over the terminal. With thunderstorms in the area CIGs may fall below 10k ft, otherwise bases between 12k-15k ft will persist. Skies will be SCT to OVC through the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms expected, mainly across Clark, Lincoln, Mohave and eastern San Bernardino Counties. Winds should remain light and diurnal through the morning. Southerly winds will set up this afternoon with speeds between 10-20 knots and gusts up to 25 knots, especially across Inyo and Esmeralda Counties. Aforementioned areas of scattered thunderstorms will see BKN to OVC skies today and CIGs that may fall below 10k ft. Elsewhere, skies will be SCT at 12k-15k ft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Gorelow SHORT TERM/AVIATION...Boothe LONG TERM....Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:43 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 8, 12:18 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 8, 1:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 3:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Sep 8, 3:38 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 4:02 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 8, 4:25 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
| Sep 8, 4:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.